Definition of Drug-Induced Cognitive Impairment in the Elderly

Donna M. Lisi, PharmD, BCPS, BCPP, CGP, FASCP

Disclosures

June 14, 2000

In This Article

Strategies to Prevent Drug-Induced Cognitive Impairment in the Elderly

Perhaps the single most important step one can take to minimize the risk of drug-induced cognitive impairment is to administer the least possible number of medications to older patients, thereby avoiding the problem of polypharmacy. Proper dose adjustments based on age and renal or hepatic function are also necessary. Elderly patients should be encouraged to discuss all of their over-the-counter drug purchases with either their pharmacist or physician. Having a high index of suspicion that a drug may be likely to cause cognitive impairment is also one of the main ways to help prevent this problem in the elderly. It is important to be familiar with the known risk factors for cognitive impairment. Whenever possible, every attempt should be made to avoid high-risk medications such as sedative-hypnotics and drugs with anticholinergic effects, as well as other drugs that may readily cross the blood-brain barrier.

Pain needs to be adequately controlled. In patients experiencing mild pain symptoms, drugs such as acetaminophen or the cyclooxygenase-2 nonsteroidal anti-inflammatory agents may be tried instead of narcotics. If a patient has already been receiving a psychoactive medication for a long time and discontinuation is desired, a gradual dose reduction should be employed, because abrupt cessation may lead to withdrawal symptoms and delirium. Maintaining adequate nutritional and fluid status is also helpful. Caution is especially advised in patients with dementia whenever a new medication is prescribed. It may be helpful to obtain a baseline mental status examination in all elderly patients so that subtle changes can be identified early. Should a problem arise, ascertaining the likelihood that a drug may be associated with cognitive impairment may help determine which drug or drugs to eliminate first from the regimen.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....